Alert archive / Minnesota / Tornado Warnings in 1998
Tornado Warning 12, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 18, 1998, 5:14 PM CDT for Pennington County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 5:14 PM CDT (22:14 UTC)
- Expired
- Jul 18, 1998, 5:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Pennington County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:18 PM CDT | Tornado F0 | Thief River Falls, MN | A tornado touched down briefly in a field. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
068 WFUS1 KFAR 182216 RRA TORFAR MNC113-182245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 514 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA * UNTIL 545 PM CDT * AT 512 PM CDT...A PUBLIC REPORT OF A TORNADO WAS RECEIVED 8 MILES WEST OF THIEF RIVER FALLS. MOVEMENT OF THUNDERSTORMS IN THAT AREA WAS SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... THIEF RIVER FALLS AT 525 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. RA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 18, 2:58 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 18, 2:58 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 258 PM CDT SAT JUL 18 1998 DUE TO PREVIOUS SVR WEATHER...DISCUSSION WL BE SHORT. PROBLEM FOR TONIGHT CONTINUES TO BE SEVERE POTENTIAL. AT 19Z...SFC TROUGH WAS FROM PEMBINA INTO SC ND. AHEAD OF TROUGH...SKIES HAVE CLEARED IN ALL BY EXTREME EASTERN ZONES WHERE CONVECTION CONTINUES. WITH DEW POINTS IN U60 TO L70S...80 KT H3 JET APPROACHING AND SFC BOUNDARY...EXPECT CAP TO BE BROKEN LATER THIS EVENING IN SE ND. AS NOTED IN SPC DISC...GOOD VEERING AHEAD OF TROUGH SO SUPERCELLS POSSIBLE WITH LARGE HAIL AND EVEN ISOL TORNADO. IN ADDITION...PW/S GRTN 1.6 IN IN SE ND AND WC MN SHOW POTENTIAL FOR HEAVY RAIN. SINCE INITIATION WL LIKELY BE OVR SE ND...EXPECT HEAVY RAIN TO BE VERY SCATTERED AND NOT CAUSE WIDESPREAD FLOODING POBLEMS. HOWEVER...AS MCS FORM LATER IN EVENING...HEAVY RAIN ON VERY WET SOILS IN WC MN COULD CAUSE SOME FLASH FLOODING. SO AGREE WITH MSP IN CONT FFA FOR WC MN COUNTIES FOR TNGT. ACRS NE ND...FRONTAL PASSAGE LOOKS TO BE TOO EARLY FOR CONVECTION TO NW OF LINE FROM GRAFTON PEMBINA TO COOPERSTOWN. AND ONLY EXPECT ISOL EVENING THUNDERSTORMS IN GFK/MAYVILL AREA. BETTER CHC BEFORE MIDNIGHTV ACROSS NW MN AS ATMOS CONTINUES TO HEAT AND UPPER/LOWER LEVEL DYNAMICS COME INTO PHASE. AS FOR LOWS...COOLEST TOWARD DVL IN A60 WITH M-U60S IN SRN ZONES. THANKS MSP FOR COORD. WL CONTACT BIS ABOUT ZFP SHORTLY. SCHUMACHER
In the hours before
Local storm report, Jul 18, 2:16 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
214 PM CDT SAT JUL 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM MT. CARMEL ND 1.75 INCH HAIL
07/18/98 CAVALIER
0805 AM VALLEY CITY ND 1.00 INCH HAIL
07/18/98 BARNES
0815 AM TOLNA ND 0.75 INCH HAIL
07/18/98 BENSON
0820 AM ORISKA ND 1.00 INCH HAIL
07/18/98 BARNES
0830 AM HANNAFORD ND 0.75 INCH HAIL
07/18/98 GRIGGS
0910 AM 4NE TOWER CITY ND 1.00 INCH HAIL
07/18/98 CASS
0915 AM FORDVILLE ND 0.75 INCH HAIL
07/18/98 WALSH
0925 AM 1S ENDERLIN ND 1.00 INCH HAIL
07/18/98 RANSOM
0935 AM MCLEOD ND 1.75 INCH HAIL
07/18/98 RANSOM
0939 AM 4N WYNDMERE ND 1.00 INCH HAIL
07/18/98 RICHLAND
0957 AM 3SE LEONARD ND 0.75 INCH HAIL
07/18/98 RICHLAND
1015 AM GREAT BEND ND 0.75 INCH HAIL
07/18/98 RICHLAND
1104 AM 3W FAIRMOUNT ND 1.75 INCH HAIL
07/18/98 RICHLAND
1136 AM LANCASTER MN 0.75 INCH HAIL
07/18/98 KITTSON
1145 AM 4N 2.5W LANCASTER MN 0.75 INCH HAIL
07/18/98 KITTSON
1149 AM HERMAN MN 0.75 INCH HAIL
07/18/98 GRANT
1230 PM BADGER MN 0.75 INCH HAIL
07/18/98 ROSEAU
KELLENBENZLocal storm report, Jul 18, 2:20 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
220 PM CDT SAT JUL 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM 1N ENDERLIN ND 1.00 INCH HAIL
07/18/98 CASS
KELLENBENZLocal storm report, Jul 18, 2:20 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
220 PM CDT SAT JUL 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM 1N ENDERLIN ND 1.00 INCH HAIL
07/18/98 CASS
KELLENBENZSpecial weather statement, Jul 18, 3:16 PM CDT, 1 hour 58 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 316 PM CDT SAT JUL 18 1998 ...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA... A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM HALLOCK TO JAMESTOWN. MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE FRONT. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH DAKOTA EARLY THIS EVENING. SEVERE STORMS ARE EXPECTED TO BE MORE ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED TO MOVE INTO WEST CENTRAL MINNESOTA. IN ADDITION TO THREAT FOR LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE IN FERGUS FALLS AND ELBOW LAKE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^ SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON. STAY TUNED TO LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED. SCHUMACHER
Special weather statement, Jul 18, 3:16 PM CDT, 1 hour 58 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 316 PM CDT SAT JUL 18 1998 ...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA... A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM HALLOCK TO JAMESTOWN. MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE FRONT. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH DAKOTA EARLY THIS EVENING. SEVERE STORMS ARE EXPECTED TO BE MORE ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED TO MOVE INTO WEST CENTRAL MINNESOTA. IN ADDITION TO THREAT FOR LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE IN FERGUS FALLS AND ELBOW LAKE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^ SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON. STAY TUNED TO LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED. SCHUMACHER
Local storm report, Jul 18, 4:37 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
437 PM CDT SAT JUL 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM HINES MN POWER LINES DOWN
07/18/98 BELTRAMI
0327 PM TENSTRIKE MN 0.75 INCH HAIL
07/18/98 BELTRAMI
1115 AM TENNY MN 0.75 INCH HAIL
07/18/98 WILKINThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:07 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 33 min |
| Jul 18, 11:31 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 34 min |
| Jul 18, 11:44 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 31 min |
| Jul 18, 12:15 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 50 min |
| Jul 18, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 44 min |
| Jul 18, 5:41 PM CDT | Tornado Warning | FGF | Pennington | 34 min |
| Jul 18, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 49 min |
| Jul 18, 6:33 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 32 min |
Nearby
Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.